Alabama, 2005

Flash Flood and Damaging Winds in Alabama, July 22, 2005

July 22, 2005 · NWS HUN · 9 events in 3 counties and zones

8 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 22, 1:23 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 1:23 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
223 PM CDT FRI JUL 22 2005

.DISCUSSION...
SHORT TERM CHALLENGE IS WHETHER CONVECTION WILL DEVELOP THIS
AFTERNOON...OR POSSIBLY SPILL INTO THE AREA OVERNIGHT. HEAT THEN
BECOMES THE ISSUE OVER THE WEEKEND AS CONVECTIVE CHANCES...AT
LEAST ON THE SURFACE...APPEAR MUCH MORE LIMITED. WEVE HAD ABOUT 8
TO 10 DAYS IN A ROW OF SHRA/TSRA...DEPENDING ON EXACT LOCATION.

MORNING OUTFLOW BOUNDARY...WITH JUST A SUBTLE WIND SHIFT AT THE
SFC...HAS TRANSLATED INTO CENTRAL AL. THIS APPEARS TO HAVE
STABILIZED AREAS GENERALLY N OF THE TN RIVER BASED ON VIS IMAGERY
OF THE CU FIELD. DEW POINTS HAVE DROPPED BACK INTO THE LOWER 70S
NE OF HSV...BUT REMAIN 75-77F FURTHER SW. THE FEW CU OBSERVED
WINDOWSIDE ARE QUITE FLAT. WITHIN THE CU FIELD...SB LIS ARE DOWN
TO -8 OR -9. SB CAPES OF JUST UNDER 4000 J/KG VIA HSV LAPS
SOUNDINGS...ALTHOUGH THE ANALYSIS SEEMS TO BE MISSING A CIN LAYER
ALOFT BASED ON THE FLAT CU FIELD. THE SOUNDING IS PROBABLY MORE
REALISTIC FURTHER S AND W. MOISTURE CONVERGENCE IS LIMITED TO
AREAS NEARER TO THE OUTFLOW BOUNDARY...SO AFTERNOON RAIN CHANCES
WERE SLASHED. HOWEVER...ANY STORM THAT DOES DEVELOP HAS WET
MICROBURST POTENTIAL BASED UPON GOES INDICES.

ATTENTION IS ALSO FOCUSED TO THE TROPICAL REGION OF THE MID MS
VALLEY WHERE T/TDS ARE RUNNING IN THE 90S /U70S-AR80. THIS IS
PRODUCING EXTREME CAPE VALUES WHERE INCREASING MOISTURE CONVERGENCE
EXISTS ACROSS SE MO INTO W TN/KY ALONG A WEAK SURFACE TROF. THE
MODELS SHOW LITTLE HOPE FOR THIS BOUNDARY TO REACH THIS FAR SE
TONIGHT AS THE MID AND UPPER RIDGE BUILD. HOWEVER...IT IS NOT FAR
FETCHED TO SAY COLD POOL GENERATED COULD LEAD TO PROPOGATION
TOWARD THE TN VALLEY...MAINLY ACROSS MID TN. FOR NOW...WILL LEAVE
A 20 POP IN THROUGH 06Z...AND 10 PERCENT AFTER 06Z.

COULD THIS BE THE END OF THE RAIN STRETCH? WELL...IT APPEARS MORE
LIKELY SATURDAY AND SUNDAY AS THE UPPER RIDGE CENTER SHIFTS E
ACROSS KY/TN. THIS PLACES THE LOCAL AREA IN AN E-NE FLOW PATTERN
WHICH COULD TEND TO DRY LOW LEVELS...BUT IM NOT BANKING ON IT.
WELL BE KEEPING DEW POINTS IN THE LOW TO MID 70S...WHICH SHOULD
KEEP TEMPS BELOW 100F. SUNDAY APPEARS TO BE THE HOTTER DAY WITH
MID TO UPPER 90S. THE SHOALS AREA WILL BE CLOSEST TO THE CENTURY
MARK. SPS WILL BE REISSUED AS CRITERIA FOR AN ADVISORY APPEARS
JUST BELOW MARGINAL THRESHOLD. IN EITHER CASE...WITH LITTLE OR NO
WIND FLOW...IT SHOULD PROVE TO BE DOWNRIGHT OPPRESSIVE FOR OUTDOOR
WEEKEND ACTIVITIES...AND HEAT PRECAUTIONS SHOULD BE PRACTICED.

FORTUNATELY...UNLESS YOU LIKE EXCESSIVE HEAT...THE UPPER RIDGE IS
FORECAST TO BREAK DOWN AS STRONG WESTERLIES PERSIST ACROSS THE
NORTHERN TIER OF STATES. IN FACT...A RATHER POTENT SHORTWAVE IS
STILL PROGGED TO CROSS THE OH VALLEY ON WEDNESDAY...POSSIBLY
DRAGGING A DECENT COLD FRONT CLOSE TO THE VALLEY. IT IS DIFFICULT
TO HAVE A STRONG FROPA THIS LATE IN JULY...BUT NOT
IMPOSSIBLE...JUST LOOK AT LAST JULY. HOWEVER...I EXPECT THE FRONT
TO SLOW A BIT...AND WILL SIDE AGAINST THE OPERATIONAL GFS WHICH
DRIES THE AREA OUT THURSDAY INTO FRIDAY.  TSRA CHANCES WERE
INCREASED TO 40 PERCENT ON WEDNESDAY...WITH LOW POPS MAINTAINED
THROUGH NEXT FRIDAY BASED ON ENSEMBLE MEAN PRECIP PROBS.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    74  95  74  98 /  20  10  10  10
SHOALS        74  96  74  99 /  20  10  10  10
CULLMAN       74  96  73  98 /  20  10  10  10
FAYETTEVILLE  74  94  73  98 /  20  10  10  10
FT PAYNE      72  94  70  96 /  20  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Jul 22, 12:55 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT FRI JUL 22 2005

ALZ001>010-016-TNZ076-096-097-231000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
155 PM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK BOUNDARY THAT PASSED THROUGH THE AREA EARLY THIS MORNING
APPEARS TO HAVE STABILIZED THE AIRMASS ALOFT. HOWEVER...ISOLATED
SHOWERS AND THUNDERSTORMS CANNOT BE RULED OUT THIS AFTERNOON...SINCE
VERY WARM AND MOIST AIR PERSISTS CLOSE TO THE SURFACE. ANY STORMS
THAT DEVELOP COULD BECOME STRONG...WITH LOCALIZED FLOODING AND
FREQUENT CLOUD TO GROUND LIGHTNING THE MAIN THREATS.

WITH HIGH HUMIDITY VALUES AND TEMPERATURES SOARING INTO THE MIDDLE
90S...HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A DRIER PATTERN IS EXPECTED BY THE UPCOMING WEEKEND AS HIGH PRESSURE
BUILDS INTO THE REGION. DAILY HIGH TEMPERATURES WILL APPROACH THE MID
90S FROM SATURDAY THROUGH MONDAY...WITH AFTERNOON HEAT INDICES
BETWEEN 100 AND 110 DEGREES.

A WEAK COLD FRONT WILL MOVE TOWARD THE TENNESSEE VALLEY BY MID
WEEK...WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jul 22, 2:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT FRI JUL 22 2005

TNZ097-222115-
FRANKLIN-
330 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 415 PM...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRACY CITY...OR 19 MILES NORTHWEST OF
JASPER...MOVING SOUTH AT 15 MPH.

GUSTY WINDS OF UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
AND RAINFALL OF ONE HALF TO ONE INCH...ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ST. ANDREWS.
  SEWANEE.
  SHERWOOD.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WEBER/SCHAUB
Special weather statement, Jul 22, 2:35 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT FRI JUL 22 2005

ALZ001>010-016-TNZ076-096-097-230900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
335 PM CDT FRI JUL 22 2005

...HOTTEST WEATHER OF THE SUMMER SEASON EXPECTED TO CONTINUE THIS
WEEKEND...

A LARGE RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
REGION OVER THE WEEKEND...BRINGING THE HOTTEST TEMPERATURES OF THE
SEASON TO THE TENNESSEE VALLEY. TEMPERATURES WILL REACH THE MIDDLE
TO UPPER 90S THROUGH MONDAY. THESE HOT TEMPERATURES...COUPLED WITH
HIGH HUMIDITY VALUES...WILL MAKE FOR VERY UNCOMFORTABLE AND
POTENTIALLY DANGEROUS CONDITIONS...ESPECIALLY FOR THOSE SPENDING
SIGNIFICANT TIME OUTDOORS. HEAT INDEX VALUES WILL REACH 100 DEGREES
BY MID TO LATE MORNING...BEFORE REACHING 105 TO 110 DEGREES DURING
THE EARLY TO MID AFTERNOON HOURS.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105
DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE
EXTREME DISCOMFORT OR PHYSICAL STRESS.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY. DRINK PLENTY OF NON-ALCOHOLIC FLUIDS TO AVOID
DEHYDRATION...AND TAKE FREQUENT REST BREAKS. WEAR LIGHTWEIGHT...
LIGHT-COLORED...LOOSE-FITTING CLOTHING AND WEAR A HAT TO SHIELD
YOURSELF FROM THE SUN. CHECK ON THE ELDERLY...AND BE SURE PETS HAVE
PLENTY OF FRESH WATER.

BCC
Special weather statement, Jul 22, 2:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
351 PM CDT FRI JUL 22 2005

ALZ009-222130-
JACKSON-
351 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 430 PM...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTH PITTSBURG...OR NEAR JASPER...MOVING
SOUTH AT 15 MPH.

GUSTY WINDS OF AROUND 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
AND RAINFALL OF ONE HALF TO ONE INCH...ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LONG ISLAND.
  RUSSELL CAVE NATIONAL MONUMENT.
  BRIDGEPORT.
  HIGDON.
  FABIUS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SCHAUB

The radar

The Northeast Alabama radar (KHTX), 53 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 22, 3:30 PM CST to 3:33 PM CST
Where
Jackson County, Bridgeport
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

A few trees and power lines were blown down.

Thunderstorm Wind, Jackson

When
July 22, 3:32 PM CST to 3:35 PM CST
Where
Jackson County, Stevenson
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -86.567

A few trees and power lines were blown down.

Thunderstorm Wind, Dekalb

When
July 22, 4:10 PM CST to 4:13 PM CST
Where
Dekalb County, 3 mi NW of Rainsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.950, -85.733

A tree was blown down in Powell.

Thunderstorm Wind, Dekalb

When
July 22, 4:45 PM CST to 4:49 PM CST
Where
Dekalb County, Whiton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -85.850

A roof was blown off a barn and several trees were knocked down.

Thunderstorm Wind, Madison

When
July 22, 9:00 PM CST to 9:04 PM CST
Where
Madison County, 12 mi NE of Huntsville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.533, -85.900

A 60mph wind gust was reported.

Thunderstorm Wind, Madison

When
July 22, 9:05 PM CST to 9:09 PM CST
Where
Madison County, 8 mi NE of Huntsville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.350, -86.067

A 60 mph wind gust was reported.

Thunderstorm Wind, Madison

When
July 22, 9:15 PM CST to 9:19 PM CST
Where
Madison County, Hazel Green
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -86.467

A few trees and power lines were blown down near Highway 231/431.

Thunderstorm Wind, Madison

When
July 22, 9:25 PM CST to 9:29 PM CST
Where
Madison County, Huntsville
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
34.817, -86.517

A hand-held anemometer measured a 59mph wind gust in North Huntsville.

Flash Flood, Madison

When
July 22, 9:50 PM CST to 10:20 PM CST
Where
Madison County, Meridianville
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.933, -86.583

Torrential rains from a thunderstorm resulted in several inches of water covering roads in Meridianville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467082, 5467083, 5466385, 5466386, 5466387, 5466388, 5466389, 5466390, 5466391.